Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 267, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 2, 2011, 2:56 AM CDT for 4 counties in Iowa. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2011, 2:56 AM CDT (07:56 UTC)
- Expired
- Sep 2, 2011, 3:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:15 AM CDT | TSTM WND GST 60 | 2 Nw Paullina, IA | STRONG WIND DROVE RAIN UNDER SHINGLES BY 50 TO 60 MPH THUNDERSTORM WINDS |
| Sep 2, 3:18 AM CDT | TSTM WND GST 60 | Wnw Marcus, IA | SEVERAL SMALL BRANCHES DOWN. WINDS WERE ACCOMPANIED BY QUARTER SIZE HAIL. |
| Sep 2, 3:18 AM CDT | HAIL 1 | Wnw Marcus, IA | VERY FEW HAILSTONES BUT THEY WERE AT LEAST QUARTER SIZE. HAIL WAS ACCOMPANIED BY DAMAGING WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3493 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
098 WUUS53 KFSD 020756 SVRFSD IAC035-141-149-167-020830- /O.NEW.KFSD.SV.W.0267.110902T0756Z-110902T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 256 AM CDT FRI SEP 2 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEROKEE COUNTY IN NORTHWEST IOWA... SOUTHWESTERN O'BRIEN COUNTY IN NORTHWEST IOWA... NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA... SOUTHEASTERN SIOUX COUNTY IN NORTHWEST IOWA... * UNTIL 330 AM CDT * AT 256 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LE MARS...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAURICE AROUND 305 AM CDT... REMSEN AROUND 310 AM CDT... ALTON AND ORANGE CITY AROUND 315 AM CDT... MARCUS AROUND 320 AM CDT... GRANVILLE...CLEGHORN AND HOSPERS AROUND 325 AM CDT... PAULLINA AROUND 330 AM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OYENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4317 9574 4274 9549 4265 9623 4292 9642 TIME...MOT...LOC 0756Z 245DEG 39KT 4279 9619 WIND...HAIL 60MPH 1.75IN $$ CJ
1 follow-up statement
623 WWUS53 KFSD 020815 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT FRI SEP 2 2011 IAC035-141-149-167-020830- /O.CON.KFSD.SV.W.0267.000000T0000Z-110902T0830Z/ SIOUX IA-PLYMOUTH IA-O'BRIEN IA-CHEROKEE IA- 315 AM CDT FRI SEP 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CHEROKEE...SOUTHWESTERN O'BRIEN...NORTHEASTERN PLYMOUTH AND SOUTHEASTERN SIOUX COUNTIES UNTIL 330 AM CDT... AT 316 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REMSEN...OR 11 MILES NORTHEAST OF LE MARS...MOVING EAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CLEGHORN AND ARCHER AROUND 325 AM CDT... PAULLINA AROUND 330 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4269 9597 4299 9617 4317 9574 4274 9549 TIME...MOT...LOC 0816Z 259DEG 44KT 4286 9590 WIND...HAIL 60MPH 1.75IN $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:07 PM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Sep 1, 9:07 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 907 PM CDT THU SEP 1 2011 .DISCUSSION... FORECAST IS IN GOOD SHAPE. FRESHENED UP THE GRIDS ABOUT AN HOUR AGO BUT TRENDS ARE STILL ON TRACK. LOOKING AT A LATE NIGHT RAIN EVENT FOR OUR FORECAST AREA. CURRENTLY SOME ELEVATED CONVECTION IS MOVING NORTHEASTWARD ACROSS THE WESTERN PLAINS. SIMILAR TO LAST NIGHT...IT IS UNSTABLE IN THE MID LEVELS...BUT ALSO DRY BETWEEN 900MB AND 600MB. DEEPER BEHIND THE COLD FRONT...THE MOISTURE PROFILE BEGINS TO SATURATE UP AFTER MIDNIGHT FROM NORTH TO SOUTH LASTING THROUGH EARLY FRIDAY WHICH WILL BRING THE BEST CHANCE FOR RAINFALL IN THIS AREA. HIGHER BASED STRATUS IS CURRENTLY DEVELOPING NORTH OF OUR FORECAST AREA IN RESPONSE TO POST FRONTAL LOW LEVEL MOISTURE POOLING...AND THIS IS INDICATIVE OF WHAT WILL HAPPEN ELSEWHERE LATE TONIGHT AND EARLY FRIDAY. MINIMUM TEMPERATURES LOOK GOOD...RANGING FROM NEAR 60 AROUND CHAMBERLAIN AND HURON...TO 69 AT SIOUX CITY AND STORM LAKE. && .AVIATION... CONDITIONS SHOULD BE GENERALLY VFR THROUGH 03/06Z. POSSIBLE EXCEPTIONS WOULD BE IN THE PERIOD 02/08Z-18Z. EXPECTED SCATTERED HIGH BASED CONVECTION SEEMS UNABLE BY ITSELF TO PRODUCE ANY CEILINGS AS LOW AS 3K FEET OR VISIBILITIES OF 5SM OR LESS. IT IS POSSIBLE THAT STRENGTHENING LOW LEVEL TEMPERATURE AND PRESSURE GRADIENTS BEHIND COLD FRONT COULD PRODUCE A FEW AREAS OF CEILINGS 1-3K FEET DURING THIS TIME THOUGH THIS IS UNLIKELY TO BE WIDESPREAD. LOCATION OF ANY SUCH LOW DECKS UNCERTAIN THOUGH WITH TIME THE BEST CHANCE SHOULD BE OVER THE SOUTHEAST PART OF THE FORECAST AREA. AT THIS TIME THREAT SEEMS LOW ENOUGH NOT TO PUT ANY MVFR IN TAFS BUT WE WILL WATCH. AFTER 02/18Z ANY SHOWERS SHOULD END OR MOVE OUT AND VFR SHOULD SOLIDLY REIGN. / WILLIAMS && .PREV DISCUSSION... THE FOCUS FOR TONIGHT CONTINUES TO CENTER AROUND THE THREAT FOR SHOWERS AND THUNDERSTORMS. AN EXTENSIVE CAP IN PLACE RULES OUT ANY FRONTAL OR PRE FRONTAL ACTIVITY...BUT AS UPPER LEVEL SUPPORT SPREADS ACROSS THE ROCKIES TONIGHT EXPECT THUNDERSTORMS TO DEVELOP OVER WESTERN NEBRASKA AND SOUTHWEST SD THEN PROGRESS EASTWARD DOWN THE MID LEVEL FRONT...LIKELY NEAR 750MB TO 700MB. WHILE INSTABILITY IS NOT EXCEPTIONAL...CAPE VALUES FROM 1000 J/KG TO 1500 J/KG AND EFFECTIVE BULK SHEAR VALUES LIKELY TO BE AROUND 25 KNOTS...THE SEVERE THREAT WOULD REMAIN VERY ISOLATED. EXPECT THIS FRONT TO BECOME ORIENTED A LITTLE MORE SOUTHWEST TO NORTHEAST THROUGH THE NIGHT AS THE WAVE PEELS BY TO THE NORTH SO THE BEST CHANCES FOR RAIN AND THUNDERSTORMS WILL BE ALONG AND NORTH OF INTERSTATE 90. COOL AIR ADVECTION DOES CRANK UP OVERNIGHT AS THE FRONT PASSES SO DID INCREASE WINDS A BIT ABOVE GUIDANCE AND ALSO WENT A LITTLE BELOW GUIDANCE ON DEW POINTS AS DRIER AIR FILTERS IN LATE BEHIND THE BETTER CHANCES FOR RAINFALL. LOWS SHOULD MAINLY BE IN THE 60S. /08 THE MID LEVEL FRONT WILL BE SITUATED ACROSS OUR SOUTHEAST BY FRIDAY MORNING...AND KEPT LIKELY POPS GOING OVER THAT AREA AS A WEAK MID LEVEL SHORTWAVE SHOOTS OUT OF CENTRAL NEBRASKA DURING THE MORNING. BY AFTERNOON DYNAMICS WILL BEGIN TO WEAKEN AND SLIDE OFF TO THE SOUTHEAST...WITH DWINDLING RAIN CHANCES...THOUGH BOUNDARY REMAINS JUST CLOSE ENOUGH TO WARRANT LEAVING SLIGHT POPS OVER OUR FAR SOUTHEAST INTO THE EVENING. WITH THE COLD AIR ADVECTION...IT WILL BE A COOLER DAY...IN THE MID TO UPPER 70S FOR HIGHS. THE NEXT COLD FRONT TO AFFECT OUR AREA SLIDES THROUGH THE REGION ON SATURDAY...AND UPPED POPS JUST A BIT WITH MOISTURE LOOKING TO BE A LITTLE BETTER THAN BEFORE...THOUGH DYNAMICS WITH THE SYSTEM STILL LOOK TO BE PRETTY WEAK. MAY SEE A BIT OF A WARM UP OUT AHEAD OF THE SYSTEM WITH HIGHS CLIMBING TO NEAR 80 OVER NORTHWESTERN IOWA...WHILE BEHIND THE FRONT...HIGHS WILL BE IN THE LOWER 70S IN OUR NORTH AND FAR WEST. CLEARING SKIES ON SATURDAY NIGHT WILL LEAD TO THE COOLEST NIGHT YET OF THE SEASON...WITH LOWS IN THE UPPER 40S TO AROUND 50. WITH HIGH PRESSURE BUILDING INTO THE REGION ON SUNDAY...IT WILL BE DRY WITH TEMPERATURES WELL BELOW NORMAL...IN THE UPPER 60S TO LOWER 70S IN THE AFTERNOON...THEN MID 40S IN THE EAST ON SUNDAY NIGHT. IN THE EXTENDED...MONDAY THROUGH THURSDAY...OUR AREA LOOKS TO BE DOMINATED BY A NORTHWESTERLY UPPER LEVEL FLOW. THIS WILL RESULT IN A PERIOD OF BELOW TO NEAR NORMAL TEMPERATURES AND MAINLY DRY CONDITIONS THROUGH THE PERIOD. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 1, 12:47 PM CDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1247 PM CDT THU SEP 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1247 PM CDT THU SEP 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN HIGH PLAINS THIS EVENING...THEN WORK EASTWARD OVERNIGHT. WHILE A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS THEY SHOULD BE LIMITED TO THE POTENTIAL FOR HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH. THE BEST CHANCE FOR THIS WILL BE FROM ABOUT 1100 PM CDT THROUGH 500 AM CDT. FLOODING... MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE ON THE SOUTH END DURING THE FIRST HALF OF SEPTEMBER...FOLLOWED BY THE MID JAMES VALLEY LATER IN THE MONTH. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS CONTINUING TO DROP VERY SLOWLY. EXCESSIVE TEMPERATURES... THE HEAT INDEX IS EXPECTED TO BRIEFLY CLIMB TO BETWEEN 100 AND 105 LATE THIS AFTERNOON ALONG AND EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY...WITH THE BETTER CHANCES ALONG AND SOUTH OF INTERSTATE 90 IN THE MORNING THEN MAINLY NORTHWEST IOWA IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:33 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 27 min |
| Sep 2, 3:09 AM CDT | Tornado Warning | FSD | Cherokee, Plymouth | 24 min |
| Sep 2, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 33 min |
| Sep 2, 3:40 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.